Utah, 2023

Damaging Winds in Utah, June 27, 2023

June 27, 2023 · NWS SLC · 2 events in 1 county or zone

Thunderstorms brought gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought gusty outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 27, 3:00 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
400 PM MDT Tue Jun 27 2023

.SYNOPSIS...Cooler temperatures can be expected across northern Utah
and southwest Wyoming behind a cold front through Thursday while
warm, dry, and locally breezy conditions continue across the
south. Weak disturbances embedded in the southwesterly flow aloft
will bring the threat of high based thunderstorms to portions of
northern Utah through Thursday before warmer and dry conditions
build into the area this weekend.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...As of early Tuesday
afternoon, a closed low was located over central Idaho, embedded
within a broad trough axis that extends south to the vicinity of
Southern California. Meanwhile, a diffuse low-level boundary was
stretched from southwest to northeast across central Utah. Along
and north of the boundary, the combination of buoyancy/instability
and low to mid level wind shear has been sufficient enough to
allow for the continued development of isolated shower and
thunderstorm activity. Convective initiation has largely been
tied to terrain, and convection has generally weakened shortly
after emerging off of terrain initiation points. A slight increase
in forecast shear and low-level baroclinicty late this afternoon
and early evening (per high-res ensemble) might suggest a cell or
two will be capable of slightly longer longevity, with the best
chance for this likely over NW Box Elder County and/or Dugway,
where modest forcing is forecast to be strongest. Main threats
will be gusty outflow winds and small hail. Ensemble mean then
favors isolated showers across portions of northern Utah through
the night.

Overall large-scale pattern appears similar on Wednesday, as the
above-mentioned upper trough nudges closer, with the trough axis
forecast to reside over western Nevada by Wednesday afternoon.
One slight difference when compared to today is that model
consensus suggests a modest mid/upper level jet streak will round
the base of the trough across SE Utah Wendesday afternoon, and
this jet streak appears to strengthen the low to mid level
frontogenesis and associated large-scale support for
precipitation. As a result, CAMs do once again favor shower and
thunderstorm development along/north of the diffuse boundary
Wednesday afternoon and early evening, but coverage is forecast to
be greater thanks to the slight increase in large- scale support,
instability/buoyancy and frontogenesis. Thus, coverage will trend
more towards isolated to scattered. Small hail and gusty outflow
winds once again appear to be the main threats. HREF wind
probabilities and ensemble max winds are both stronger than today,
suggesting a higher threat for gusty outflow winds over a larger
area and a higher theoretical max wind gust speed (around 50 mph)
from the strongest cells. Probabilities for gusts greater than 35
mph exceed 70% across Dugway and 50% across the Salt Lake Desert
during the afternoon hours.

.LONG TERM (After 12Z Thursday)...The extended forecast remains
largely unchanged with a brief period of high terrain afternoon
showers/thunderstorms over northern UT and SW Wyoming on Thursday
evening and possibly creeping into Friday. With still a fairly dry
subcloud environment, most showers and thunderstorms will have a
threat of gusty, erratic outflow winds with minimal precipitation.
Thursday will be the coolest day in the extended portion of the
forecast, as ensembles are in good agreement that a strong ridge
will build into the northwest.

The trough that will be gradually tracking through the region is
expected to have is axis through the state by the end of the day
Friday with a ridge building in behind it. There is little
uncertainty on the northward/southward extent of the ridge and how
that could effect the warming trend. The overwhelming favorite has a
growing trough in Canada that would bring the ridge more northward
and thus warmer temperatures with it. This will promote clearer days
and much warmer days across the region with forecasted highs
reaching the low 90s for many northern and central valleys while
southern, particularly southwestern UT areas creeping well into the
triple digits.

Warm, dry and calm weather will take us through the end of the
extended period and into the month of July!

&&

.AVIATION....AVIATION...KSLC...WNW winds will continue through the
afternoon, with gusts to around 20kts lasting through ~03z.
Light, northwest winds are likely to continue overnight, though
there is a 20% likelihood of a transition to light, south winds
late in the night (after ~10z). A 15% chance of thunder exists at
the terminal this afternoon. Nearby isolated showers and
thunderstorms may produce brief periods of gusty and erratic
winds.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated to scattered showers
and thunderstorms are expected across northern Utah and southwest
Wyoming through roughly 03-04z. These showers may produce periods of
gusty and erratic winds, especially over the West Desert. Increased
southwesterly flow with gusts to 30mph is expected across
southeastern Utah. VFR conditions will prevail.

&&

.FIRE WEATHER...Southwest flow will remain in place over the area
through Thursday, when a trough of low pressure will shift
overhead the area. A weak cold front has entered northern Utah
and will remain nearly stationary across west- central through
northeast Utah through Thursday. Weak disturbances embedded within
the southwesterly flow will continue to move across the area
during this time, reinforcing the cold front and maintaining daily
shower and thunderstorm activity along and north of the front,
especially over high terrain areas. Thunderstorms will mostly be
a mix of dry and wet (with wet storms favored under stronger
cores) while trending increasingly wet through Thursday.
Meanwhile, south of the front, locally breezy conditions can be
expected once again on Thursday, mainly southeast Utah where
minimum relative humidities will remain around 10% or lower. Winds
will be lighter than the past couple of days, however. Heading
towards the weekend and into early next week, high pressure will
strengthen over the Great Basin, promoting a drier, warmer, and
more stable airmass with generally light and terrain driven winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.

&&

ADeSmet/Selbig/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 27, 1:32 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT Tue Jun 27 2023

UTZ103-107-110-272100-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
232 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Riverside, or 8 miles north of Tremonton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Accumulating hail is expected on Interstate 15
         between Fielding and Plymouth.

Locations impacted include...
Tremonton, Cache, Lewiston, Clarkston, Trenton, Plymouth, Riverside,
Peter, Richmond, Garland, Newton, Amalga, Fielding, Cornish and
Collinston.

This includes Interstate 15 between mile markers 381 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 11157 4172 11219 4187 11228 4201 11203
TIME...MOT...LOC 2032Z 245DEG 16KT 4183 11214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Jun 27, 2:51 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
351 PM MDT Tue Jun 27 2023

UTZ101-272230-
Great Salt Lake Desert and Mountains UT-
351 PM MDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of western Box Elder
County through 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Park Valley to 24 miles east of Montello.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Park Valley, Utah Test and Training Range North, Great Salt Lake
North of the Causeway, Locomotive Springs, Standrod, Lynn, Curlew
Junction, Rosette and Yost.

This includes Utah Route 30 between mile markers 12 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4180 11264 4102 11312 4115 11383 4199 11387
      4200 11284
TIME...MOT...LOC 2151Z 259DEG 27KT 4183 11334 4123 11371

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Salt Lake City radar (KMTX), 68 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
June 27, 4:10 PM MST
Where
Box Elder County, 8.68 mi SSE of Snowville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.850, -112.670

A wind gust of 62 mph was reported at the Hansel Valley mesonet site.

Thunderstorm Wind, Box Elder

When
June 27, 4:20 PM MST
Where
Box Elder County, 7.01 mi SE of Snowville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.910, -112.610

A wind gust of 61 mph was reported at the Chaulk Hill mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196861, 1196862.